North Dakota, 2019

Hail and Damaging Winds in North Dakota, June 7 to 8, 2019

June 7 to 8, 2019 · NWS FGF · 14 events in 7 counties and zones

As a cold front moved into the Devils Lake region during the early evening of June 7th, thunderstorms broke out along the front. Although the front stalled, storms continued to form and dissipate as far east as the northern Red River Valley during the late evening and early morning hours of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

As a cold front moved into the Devils Lake region during the early evening of June 7th, thunderstorms broke out along the front. Although the front stalled, storms continued to form and dissipate as far east as the northern Red River Valley during the late evening and early morning hours of the 8th. These storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 7, 3:48 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 7, 3:48 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
448 PM CDT Fri Jun 7 2019

.UPDATE...
Issued at 446 PM CDT Fri Jun 7 2019

Expanded Wind Advisory to cover the rest of our ND counties
including Fargo as 45 mph winds are starting to be reported in
those areas. Still expect improvement by 7PM (00Z).

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 318 PM CDT Fri Jun 7 2019

Convection timing and strength will be the main challenge for the
period.

Elevated showers continue over our far northwestern counties close
to the surface trough, but the rest of the region remains windy
and hot this afternoon. With quite a bit of mixing, dew points are
mainly in the 50s and there have been some reports of blowing
dust. SPC mesoanalysis has some 1500-2000 J/kg of ML CAPE under
the cap, and approaching weak vorts coming up the southwesterly
flow will provide some upper support for storm development along
the surface trough axis this evening. There continues to be some
variation in the CAMs models on timing of convection developing in
the northwestern counties, but there seems to be some convergence
on the 23-01Z time frame. Deep layer bulk shear is not very
impressive until the upper ridge axis moves further east, but SPC
meso page has some effective shear around 25-30 kts across our
northern counties and better shear further west that will come in
later tonight. The SCCRAM has some 15-20 percent probabilities of
severe hail in the next 4 hours, and there is some good chances of
over 100 m2/s2 updraft helicities. Tornado threat does not seem
very high due to high bases expected for the thunderstorms. At
this point will continue to message hail threat over Devils Lake
Basin this evening, with some spreading into the northern RRV
later tonight.

CAMs have a weakening trend to convection after 06Z, with showers
lingering over at least the northern forecast area through tonight
and tomorrow morning. Another stronger shortwave will move up the
southwesterly flow tomorrow, with the surface trough and a cold
front moving into the RRV. Depending on what happens tonight,
there could be another round of thunderstorms developing along the
cold front tomorrow afternoon. Bulk shear is not very impressive
until the front passes and instability decreases, but there could
be enough overlap for some isolated severe potential. Temps
tomorrow will be very dependent on the front and when convection
fires. For now have mid 80s ahead of the boundary in our MN
counties but mid 60s in the Devils Lake Basin with the strong cold
air advection. Temps should drop into the 40s and 50s Saturday
night with some lingering showers and thunderstorms as the cold
front pushes the rest of the way through.

.LONG TERM...(Sunday through Friday)
Issued at 318 PM CDT Fri Jun 7 2019

Some rain and a few thunderstorms may continue into parts of Sunday
morning, but most of the day should be dryer as the cold front will
be well into eastern Minnesota by Sunday. With the passage of this
cold front temperatures on Sunday and for the next week will be
cooler with high temperatures generally in the 60s and 70s.

Dry start to the work week with surface high pressure leading to
dry, but continued cooler weather. By the middle of the work week a
shortwave is expected to move across the Northern Plains to bring us
our next chance for rain. Models have come into better agreement
with timing of Tuesday evening into Wednesday morning. The placement
and evolution of the surface low still differs between ECMWF, GFS,
and RDPS guidance. This difference also continues with instability
as the GFS for this period has over twice as much CAPE as the ECMWF.
This is continued from the overnight runs with the GFS around 1500
J/kg and the ECMWF around 500 to 750 J/kg. Regardless should
support chances for thunderstorms Tuesday into Wednesday, but the
possible strength of these thunderstorms remains uncertain.

After the midweek system surface high pressure returns on Friday
brining an end to the rain chances. Thursday also marks the beginning
of a warming trend with a return to above normal temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri Jun 7 2019

Gusty south winds will be the primary aviation impact this
afternoon, before DVL sees a threat for severe thunderstorms capable
of damaging hail, abrupt wind shifts, and lightning.  The
thunderstorm activity will be across most of central and northeast
North Dakota.  By 03Z, a swath of strong LLWS sets up from
southeastern North Dakota into northwest Minnesota, impacting
GFK/FAR/TVF/BJI with the strongest LLWS expected at TVF.  While
ceilings and vsbys should remain VFR, evening and nighttime flying
will be dangerous for the GA community...as well as operations at E-
W oriented runways this afternoon due to significant cross wind
factors.  DVL will see cigs lower to MVFR tomorrow morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 7 PM CDT this evening for NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

MN...Wind Advisory until 7 PM CDT this evening for MNZ001-004-007.

&&

UPDATE...DJR
SHORT TERM...JR
LONG TERM...NC
AVIATION...Speicher
Hazardous weather outlook, Jun 7, 2:35 PM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
335 PM CDT Fri Jun 7 2019

MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-054-080930-
West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Western Walsh County-
335 PM CDT Fri Jun 7 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

South winds are expected to gust up to 45 mph this afternoon.
Scattered severe thunderstorms are possible over the Devils Lake
region into the northern Red River Valley from 6 pm to midnight.
Hail up to golfball size, wind gusts to 70 mph, and localized heavy
rain are possible with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

On Saturday into Saturday night, isolated strong to severe
thunderstorms are possible along and east of the Red River Valley.
Hail up to 1 inch in diameter, wind gusts to 60 mph, and localized
heavy rain are possible with these storms. Thunderstorms are also
possible Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ039-049-
052-053-080930-
Norman-Clay-Roseau-Lake Of The Woods-East Marshall-North Beltrami-
Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Cass-Ransom-Sargent-
Richland-
335 PM CDT Fri Jun 7 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Strong wind gusts to 40 mph at times will be possible in portions of
southeastern North Dakota. The probability of widespread hazardous
weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

On Saturday into Saturday night, isolated strong to severe
thunderstorms are possible along and east of the Red River Valley.
Hail up to 1 inch in diameter, wind gusts to 60 mph, and localized
heavy rain are possible with these storms. Thunderstorms are also
possible Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated for tonight, but may be needed
tomorrow.

In the hours before

Special weather statement, Jun 7, 6:03 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
703 PM CDT Fri Jun 7 2019

NDZ014-015-080045-
Benson ND-Ramsey ND-
703 PM CDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BENSON AND CENTRAL
RAMSEY COUNTIES UNTIL 745 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lakewood Park, or near Devils Lake, moving northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lakewood Park around 705 PM CDT.
  Devils Lake around 710 PM CDT.
  Webster around 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4853 9884 4834 9829 4797 9894 4804 9912
TIME...MOT...LOC 0003Z 215DEG 29KT 4806 9895

Knutsvig

The radar

The Fargo/Grand Forks radar (KMVX), 134 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Ramsey

When
June 7, 6:05 PM CST
Where
Ramsey County, 0.83 mi NNE of Lakewood Park
Measured
0.75 in hail
Reported by
Public
Coordinates
48.080, -98.920

The hail fell at Creel Bay.

Hail, Ramsey

When
June 7, 6:45 PM CST to 6:52 PM CST
Where
Ramsey County, 1.15 mi NW of Devils Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.110, -98.870

Dime to quarter size hail fell.

Hail, Ramsey

When
June 7, 7:15 PM CST
Where
Ramsey County, 1.55 mi ESE of Essex
Measured
1 in hail
Reported by
Social Media
Coordinates
48.110, -98.700

Thunderstorm Wind, Cavalier

When
June 7, 7:30 PM CST
Where
Cavalier County, 3.47 mi ESE of Mt Carmel
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.910, -98.310

An 8 inch diameter tree was blown down at the Mount Carmel Recreation Area.

Hail, Ramsey

When
June 7, 7:45 PM CST to 7:55 PM CST
Where
Ramsey County, 2.85 mi ESE of Southam
Measured
1.25 in hail
Reported by
Public
Coordinates
48.160, -98.490

The hail fell off and on.

Thunderstorm Wind, Cavalier

When
June 7, 8:15 PM CST
Where
Cavalier County, 2.66 mi ENE of Vang
Measured
56 kt (64 mph) estimated gust
Reported by
County Official
Coordinates
48.920, -98.070

A few trees were blown down near the Frost Fire ski area.

Hail, Walsh

When
June 7, 8:30 PM CST
Where
Walsh County, 10.09 mi WSW of Lankin
Measured
1.25 in hail
Reported by
Public
Coordinates
48.260, -98.120

Hail, Walsh

When
June 7, 8:55 PM CST
Where
Walsh County, 5.1 mi W of Lankin
Measured
1 in hail
Reported by
Public
Coordinates
48.310, -98.030

Hail, Pembina

When
June 7, 9:35 PM CST
Where
Pembina County, 5.6 mi S of St Thomas
Measured
0.75 in hail
Reported by
Public
Coordinates
48.540, -97.470

The hail fell 5 miles south of St. Thomas.

Thunderstorm Wind, Walsh

When
June 7, 11:15 PM CST
Where
Walsh County, 3.73 mi W of Auburn
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
48.530, -97.510

Several large tree branches were blown down at a homestead in northern Farmington Township.

Hail, Grand Forks

When
June 8, 12:05 AM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
0.88 in hail
Reported by
Public
Coordinates
47.920, -97.070

Thunderstorm Wind, Grand Forks

When
June 8, 12:05 AM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.920, -97.070

Several large tree limbs were blown down causing sporadic power outages. A nearby NDDOT mesonet sensor reported a 51 mph wind gust.

Thunderstorm Wind, Barnes

When
June 8, 12:16 AM CST
Where
Barnes County, 1.67 mi NW of Pillsbury
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.220, -97.800

The wind gust was measured by a NDSU NDAWN mesonet station.

Thunderstorm Wind, Steele

When
June 8, 1:20 AM CST
Where
Steele County, 0.83 mi SE of Finley
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.510, -97.840

Strong wind gusts damaged several barns and an old garage. A nearby NDSU NDAWN mesonet station measured a 57 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817986, 817988, 817989, 817990, 817992, 817994, 817995, 817996, 817997, 817999, 818001, 818004, 818002, 818003.